Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 24, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jun 13, 1997, 6:17 PM CDT for Franklin County, Titus County, Texas. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1997, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 13, 1997, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Franklin County, TX, Titus County, TX
The radar
The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:20 PM CDT | Hail 0.75 | Mt Vernon, TX | |
| Jun 13, 6:28 PM CDT | Thunderstorm Wind 80 | Mt Vernon, TX | A line of severe thunderstorms developed across north central Texas during the afternoon and moved into Franklin County from the west producing considerable wind damage to trees and power lines. Some homes and businesses were heavily damaged from fallen trees |
| Jun 13, 6:30 PM CDT | Thunderstorm Wind 100 | Mt Pleasant, TX | Severe thunderstorms moved from Franklin County to the west across Titus county producing macroburst damage about 5 miles in width across the entire length of the county. The winds knocked down numerous trees and powerlines leaving the entire town without pow |
| Jun 13, 7:00 PM CDT | Thunderstorm Wind 60 | Winfield, TX | NWS Observers reported several trees toppled in the high winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 132319 TORSHV TXC159-449-140015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 617 PM CDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR THE FOLLOWING AREAS... IN NORTHEAST TEXAS ...FRANKLIN COUNTY...TITUS COUNTY AT 617 PM CDT...THE SHREVEPORT DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO ABOUT 10 MILES NORTH NORTHEAST OF MT. VERNON. THIS STORM IS MOVING SOUTHEAST AT 20 MPH. THIS WILL TAKE THE STORM THROUGH EASTERN FRANKLIN COUNTY INTO WESTERN TITUS COUNTY JUST NORTH OF WHERE I-30 CROSSES THE COUNTY LINE. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:15 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 13, 3:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 310 PM CDT FRI JUN 13 1997 AN ATMOSPHERE TEMPO STABILIZED BY MRNG CONVECTION ATTM APPEAR TO BE READY TO UNCORK AS A VORT LOBE INTERACTS WITH FNTL BNDRY ACRS CNTRL-SE OK AND UPR JET NOSES INTO EAST TX. SRLY WINDS INCREASED MARKEDLY ACRS NW 2/3 OF CWA DURG PAST COUPLE HOURS. STORMS POPPING ON N-NW LIMITS OF SHV RADAR AND BLDG CLDS OVHD. VERY HIGH CAPES OVR EAST TX COMBINED WITH SEASONABLY DECENT LOW LVL SHEAR AND UPR DIV SUGGEST A TORNADIC POTENTIAL. AFT LOOKING AT FNTL POSN AND STG THETA-E ADV ALL NIGHT OVR NE TX HAVE TO CONSIDER STORMS MAY LAST WELL INTO NIGHT. WITH 90% BNDRY LYR RH SPREADING TONIGHT SHOULD SEE RA AND/OR FOG AREAWIDE. AS FNT WASHES OUT OVR AREA ON SAT...PLENTIFUL 850 MSTR KEEP SOME CLDS IN AND GIVE US ONE MORE DAY OF SUB-90 WX. PROB WONT BE SO LUCKY ON SUN WITH STGR SOUTH FLOW AND DRYER AIR EARLY. HOWEVER...70% MEAN RH QUICKLY SPREADING ACROSS NORTHERN CWA AS TROF DEEPENS OVR HIGH PLAINS. GIVEN RECENT TRENDS AND CLD CVR...WILL COMPRO ON MODEL HIGH TEMPS. STICK WITH WARMER FWC LOWS FOR TONIGHT GIVEN DEWPOINTS. SHV 73/89/70/91 4213 MLU 72/85/70/89 3212 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:47 AM CDT | Severe Thunderstorm Warning | SHV | Franklin, Titus | 43 min |
| Jun 13, 5:38 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 67 min |
| Jun 13, 6:13 PM CDT | Severe Thunderstorm Warning | SHV | Franklin | 47 min |
| Jun 13, 6:54 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Morris | 51 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.